Graphs and Combinatorics

, Volume 22, Issue 4, pp 527–543 | Cite as

Alternating Paths along Axis-Parallel Segments

  • Csaba D. TóthEmail author


It is shown that for a set S of n pairwise disjoint axis-parallel line segments in the plane there is a simple alternating path of length Open image in new window . This bound is best possible in the worst case. In the special case that the n pairwise disjoint axis-parallel line segments are protruded (that is, if the intersection point of the lines through every two nonparallel segments is not visible from both segments), there is a simple alternating path of length n.


Alternating path Geometric graph Visibility 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agarwal, P.K., Alon, N., Aronov, B., Suri, S.: Can visibility graphs be represented compactly? Discrete Comput. Geom. 12, 347–365 (1994)Google Scholar
  2. 2.
    Bagga, J.S., Emert, J.W., McGrew, J.M., Toll, W.E.: On the sizes of some classes of visibility graphs. Congr. Numer. 104, 25–31 (1994)Google Scholar
  3. 3.
    Benczúr, A.A., Förster, J., Király, Z.: Dilworth's Theorem and its application for path systems of a cycle – implementation and analysis. In: Proc. 7th European Symp. on Algorithms (Prague, 1999), vol. 1643 of Lecture Notes Comp. Sci, Springer, pp. 498–509Google Scholar
  4. 4.
    Bespamyatnikh, S.: Computing homotopic shortest paths in the plane. J. Algorithms 49, 284–303 (2003)Google Scholar
  5. 5.
    Bose, P., Houle, M., Tousaint, G.T.: Every set of disjoint line segments admits a binary tree. Discrete Comput. Geom. 26, 387–410 (2001)Google Scholar
  6. 6.
    Bunch, J.R., Hopcroft, J.E.: Triangular factorization and inversion by fast matrix multiplication. Math. Comput. 28, 231–236 (1974)Google Scholar
  7. 7.
    Coppersmith, D., Winograd, S.: Matrix multiplication via arithmetic progressions. J. Symbolic Comput. 9, 251–280 (1990)Google Scholar
  8. 8.
    Demaine, E.D., O'Rourke, J.: Open Problems from CCCG'99. In: Proc. 11th Canadian Conf. Comput. Geom. (Vancouver, BC, 1999)Google Scholar
  9. 9.
    Dilworth, R.: A decomposition theorem for partially ordered sets. Ann. Math. 51, 161–166 (1950)Google Scholar
  10. 10.
    Everett, H., Hoang, C.T., Kilakos, K., Noy, M.: Planar segment visibility graphs. Comput. Geom. Theory Appl. 16, 235–243 (2000)Google Scholar
  11. 11.
    Ford, L.R. Jr., Fulkerson, D.R.: Flows in Networks. Princeton: Princeton University Press, 1962Google Scholar
  12. 12.
    Ghali, S., Stewart, A.J.: Maintenance of the set of segments visible from a moving viewpoint in two dimensions. In: Proc. 12th Sympos. Comput. Geom. (Philadelphia, PA, 1996), ACM Press, V3–V4Google Scholar
  13. 13.
    Hopcroft, J.E., Karp, R.M.: An n5/2 algorithm for maximum matching in bipartite graphs. SIAM J. Comput. 2, 225–231 (1973)Google Scholar
  14. 14.
    Hoffmann, M., Tóth, Cs.D.: Alternating paths through disjoint line segments. Inform. Proc. Letts. 87, 287–294 (2003)Google Scholar
  15. 15.
    Hoffmann, M., Tóth, Cs.D.: Segment endpoint visibility graphs are Hamiltonian. Comput. Geom. Theory Appl. 26(1), 47–68 (2003)Google Scholar
  16. 16.
    Mucha, M., Sankowski, P.: Maximum matchings via Gaussian elimination. In: Proc. 45th Sympos. Foundations of Comp. Sci. (Rome, 2004), IEEE, pp. 248–255Google Scholar
  17. 17.
    Keil, M., Mount, D.M., Wismath, S.K.: Visibility stabs and depth-first spiralling on line segments in output sensitive time. Internat. J. Comput. Geom. Appl. 10, 535–552 (2000)Google Scholar
  18. 18.
    O'Rourke, J.: Visibility. In: Goodman, J.E., O'Rourke J (eds.) Handbook of Discrete and Computational Geometry. CRC Press, 1997, chapter 25, pp. 467–480Google Scholar
  19. 19.
    O'Rourke, J., Rippel, J.: Two segment classes with Hamiltonian visibility graphs. Comput. Geom. Theory Appl. 4, 209–218 (1994)Google Scholar
  20. 20.
    Overmars, M.H., Welzl, E.: New methods for computing visibility graphs. In: Proc. 4th Sympos. Comput. Geom. (Urbana-Champaign, IL, 1988), ACM Press, pp. 164–171Google Scholar
  21. 21.
    Pach, J., Pinchasi, R.: A long noncrossing path among disjoint segments in the plane. In: Goodman, J.E., Pach, J., Welzl, E. (eds.) Combinatorial and Computational Geometry, MSRI publications 52. Cambridge University Press, pp. 495–500, 2005Google Scholar
  22. 22.
    Pocchiola, M., Vegter, G.: Minimal tangent visibility graphs. Comput. Geom. Theory Appl. 6, 303–314 (1996)Google Scholar
  23. 23.
    Pocchiola, M., Vegter, G.: Topologically sweeping visibility complexes via pseudo-triangulations. Discrete Comput. Geom. 16, 419–453 (1996)Google Scholar
  24. 24.
    Tamassia, R., Tollis, I.G.: A unified approach to visibility representations of planar graphs. Discrete Comput. Geom. 1, 321–341 (1986)Google Scholar
  25. 25.
    Tóth, Cs.D.: Illumination in the presence of opaque line segments in the plane. Comput. Geom. Theory Appl. 21, 193–204 (2002)Google Scholar
  26. 26.
    Tóth, G.: Note on geometric graphs. J. Combin. Theory, Ser. A 89, 126–132 (2000)Google Scholar
  27. 27.
    Urrutia, J.: Algunos problemas abiertos (in Spanish). In: Actas de los IX Encuentros de Geometría Computacional (Girona, 2001)Google Scholar
  28. 28.
    Urrutia, J.: Open problems in computational geometry. In: Proc. 5th Latin American Theoretical Informatics (Cancún, 2002), vol. 2286 of Lecture Notes Comp. Sci., Springer, pp. 4–11, 2002Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  1. 1.Department of MathematicsMITCambridgeUSA

Personalised recommendations